New York, 2025

Damaging Winds in New York, September 4, 2025

September 4, 2025 · NWS BTV · 2 events in 1 county or zone

A cold front approached northern New York, specifically the St. Lawrence county region during the afternoon of September 4th into a marginally unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front approached northern New York, specifically the St. Lawrence county region during the afternoon of September 4th into a marginally unstable airmass. A broken line of showers and thunderstorms moved across St. Lawrence county with two storms producing marginal severe weather in the form of storing wind gusts and downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 4, 1:06 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 4, 1:06 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Burlington VT
206 PM EDT Thu Sep 4 2025

.SYNOPSIS...
A cold front is currently moving into portions of northern New
York from west to east which bringing a line of showers and
potentially a few embedded thunderstorms. Ahead of it, strong
southerly winds will blow between 15 to 25 mph, with locally
higher gusts in the Champlain Valley and far northern
Adirondacks. The winds, combined with low relative humidity this
afternoon, will continue fire weather concerns. Some unsettled
weather remains through the weekend before cooler and drier air
arrives for next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 156 PM EDT Thursday...A cold front associated with a deepening
low over the Great Lakes is quickly moving in to the region from the
west. Deep mixing up to 700mb with super adiabatic lapse rates ahead
of the front have helped mix down gusty winds from the associated
low-level jet towards the surface. Surface winds, particularly in
the north-south oriented valleys, on Lake Champlain, and in the
downsloping favored locations in the Adirondacks are currently
around 20 mph with gusts up to 30 mph at times. As a result a Lake
Wind Advisory on Lake Champlain is in effect. As mixing occurs, its
likely that there may be a slight reduction in overall lake winds as
air temperatures stabilize towards the lake surface temperatures. In
addition to the winds, deep mixing will lead to further drying of
the surface with relative humidity values as low as 25% possible.
This coupled with low to zero last 7 days precipitation amounts,
will create high fire weather potential tomorrow afternoon. A
Special Weather Statement continues for the State of Vermont and
portions of northern New York for this increased fire weather
concern until 7 PM. See our fire weather discussion for
additional details. As winds shift to the southwest into this
afternoon, mixing should increase as we will move from advecting
moister air off the Atlantic to advecting more dry inland air.

The cold front, in the form of a broken line of showers is on the
doorstep of the St. Lawrence Valley which should generally decrease
any gusty winds with the arrival of the rain. Some thunderstorms are
embedded within this line of showers which could locally enhance any
gusty winds as shear is high to 40-45 knots. The overall severe risk
remains low however (only 5%), with instability only around 500 J/kg
and high base storms. The main threat will be gusty winds associated
with any thunderstorms from evaporative cooling and mixed down low-
level jet winds. The front will race across northern New York and
reach Vermont by later tonight. Precipitation amounts through
tomorrow morning will be 0.5-0.8" of rain across northern New York,
and 0.4 to 0.25 inches from west to east in Vermont. Locally higher
amounts are possible under any thunderstorms.

Tomorrow looks to mostly dry as we will sit between two fronts all
associated with a broad long-wave trough across the eastern Great
Lakes. Most of the area could see some peaks of sun and dry
conditions, though remaining on the cloudier side as the upper-level
low cyclonically rotates to the northwest. Some mixing could lead to
some additional breezy conditions tomorrow up to 20-25 mph, but not
as gusty as today. Temperatures will be a few degrees cooler than
today with increase cloud cover and some westerly flow.

Another front will be approaching from the west Friday night across
the St. Lawrence Valley With low chances of rain in the Champlain
Valley, south winds overnight will keep temperatures unseasonably
mild, only falling slowly into the upper 60s for much of the night,
until winds relax towards daybreak. Most likely temperatures
elsewhere overnight will dip into the low 60s in Vermont and mid to
upper 50s in the Adirondacks and St. Lawrence Valley on the cool
side of a strengthening thermal gradient.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 156 PM EDT Thursday...A second cold front will move across the
region Saturday moving west to east across northern New York and
into Vermont by late morning in Vermont. An area of frontogenesis
will be draped across the region from northern New York into parts
of central and northeastern Vermont which will allow for a narrow
zone of deep moisture and associated convergence promoting increased
shower coverage. This band of showers will be where the heaviest
showers will be located during the day. CAMs positioning of this
axis are generally in good agreement that it moves into portions of
central/eastern Vermont by early afternoon and potentially stalls
along the Connecticut River Valley. There does appear to be a good
moisture return with Pwats anomalously high around 1.25 to 1.5
inches. Largely the thermodynamic profiles are not impressive, with
even less so dynamics. Rain rates will be low with perhaps only as
high as 0.25 to 0.5"/hour rates, so this steady rain will be
beneficial since this region of eastern Vermont was just upgraded to
severe drought. Additional rainfall on Saturday will range from half
an inch in northwestern Vermont to around three quarters of an inch,
locally higher in the mountains. Some weak instability in southern
Vermont, particularly across the Springfield area could lead to some
isolated rumbles of thunder Saturday afternoon associated with some
modest sky clearing. Temperatures Saturday will be conditional on
the location of the moisture axis, with higher confidence in New
York which will be under steady westerly flow. Highs will generally
be in the 60s to low 70s in the northern New York and northern
Vermont, with potentially up to 80 in southeastern Vermont. As
precipitation chances diminish Saturday night, fog development and
cooling temperature chances increase. Lows overnight Saturday will
dip into the 40s, with perhaps upper 30s in the usual cooler
locations of the Adirondacks.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 107 PM EDT Thursday...There is the potential for a couple of
lake effect rain showers across St. Lawrence and northern Franklin
counties of New York Sunday afternoon as an upper level trough moves
through Ontario and swings a shortwave across Quebec and the St.
Lawrence Valley early next week. Water temperatures on the lake
continue to be mild and air aloft will be comparatively cooler
as west/southwesterly flow and orographic influence help to
produce some showers. Dry air at the surface and around
300-700mb will help limit these showers, especially east of the
Adirondacks. Still, cloudy conditions should keep daytime
temperatures a few degrees below seasonal averages with highs in
the 60s and lower 70s, then cool conditions overnight as well
as skies become clearer due to building surface ridging with
lows in the upper 30s to lower 50s.

Surface high pressure will continue to build into the region for the
first half of the week, bringing us more dry weather. Temperatures
continue to look around or below seasonal averages through the work
week due to cool temps aloft mixing down to the surface. Highs
should reach only into the upper 50s through mid 70s, and lows could
fall into the mid 30s to lower 50s. Due to the high pressure and
calm, cool, dry conditions, we continue to monitor the potential for
frost, particularly Monday night as high pressure sits directly
overhead. A weak cold front looks to cross the region around
Wednesday night into Thursday, keeping temperatures cool and briefly
picking winds up a bit. Deterministic models disagree on whether
rain will fall with this frontal boundary, so confidence is low for
any appreciable precipitation.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...A line of showers and thunderstorms is
approaching from the west/southwest this afternoon and should
arrive at MSS by about 20Z Thursday, then SLK by around 22Z
Thursday. These sites could have a thunderstorm through around
00Z-01Z Friday, then anything following should be just showers.
Elsewhere, mainly showers are expected, reaching the Champlain
Valley around 00Z-01Z Friday and moving east from there tonight.
Visibilities will generally be 3 miles or higher, though brief
periods of IFR visibilities are possible as the line is directly
overhead a site.

Ceilings are also forecast to lower with and behind the line of
storms, mainly 1000-3000 feet above ground level but SLK, MPV,
and EFK are most likely to see ceilings dip below 1000 feet
05Z-14Z Friday. However, on and off IFR ceilings are not out of
the question for any site during this period. LLWS will develop
for a period of time this afternoon and evening at Vermont
sites. Southerly winds will increase during the latter half of
the night tonight and into the day tomorrow afternoon, with
gusts in the 10-20 kt range expected for most areas.

Outlook...

Friday Night: VFR. Chance SHRA.
Saturday: Mainly VFR, with areas MVFR possible. Definite SHRA,
Slight chance TSRA.
Saturday Night: VFR. Chance SHRA.
Sunday: VFR. Slight chance SHRA.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.

&&

.FIRE WEATHER...
Fire weather concerns will continue to be heightened today,
with minimum relative humidity values in the 25-35% range, with
the lowest numbers in the Champlain and Connecticut River
Valleys. Winds ahead of an approaching cold front will be gusty
up to 35 mph in the north to south oriented valleys and the
northern Adirondacks. Elsewhere, they will gust in the 15-25 mph
range. Recent dryness has dried fine fuels and has led to
moderate to even severe drought in some areas. A Special Weather
Statement for increased fire weather potential is in effect for
today for all of Vermont and portions of northern New York
until 7 PM. Wetting rain from showers and embedded thunderstorms
will arrive in the St. Lawrence Valley early this afternoon and
by tonight in Vermont. Winds will begin to diminish with the
onset of precipitation. Lingering shower chances continue into
the weekend. Fire weather concerns will decrease with the
wetting rain and decreasing winds.

&&

.MARINE...
Southerly winds will continue to increase and they should reach 15-
25 kts in the latter part of the night and into the morning.
Winds should increase a bit more during the day, with gusts
between 30-35 kts possible in the late afternoon and early
evening as winds briefly shift to the southwest. They could be
briefly higher as a line of showers moves through this evening.
An embedded thunderstorm cannot be ruled out as well. Winds drop
pretty quickly tonight and they should be around 10 kts by late
tonight. The break in the strong winds will be short lived as
they increase into the 15-20 knot range tomorrow afternoon, with
gusts again possible in the 25-30 knot range. They will then
gradually decrease late tomorrow night and into Saturday,
eventually dropping into the 5-10 knot range. Winds will
generally remain southerly until they shift westerly on
Saturday.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Danzig
NEAR TERM...Danzig
SHORT TERM...Danzig
LONG TERM...Storm
AVIATION...Storm
FIRE WEATHER...BTV
MARINE...BTV
Hazardous weather outlook, Sep 4, 12:19 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
119 PM EDT Thu Sep 4 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-051730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
119 PM EDT Thu Sep 4 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Heightened fire weather concerns exist today across Vermont and
portions of northern New York. Relative humidity values in the 25-35%
range, with southerly wind gusts up to 35 mph will create near
critical fire weather conditions.

A cold front will move east across the area this afternoon and
evening with showers and a few scattered thunderstorms, particularly
across the St. Lawrence Valley. a few storms may contain gusty
winds. There is a Marginal Risk of a few isolated severe
thunderstorms with localized damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 1:36 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
236 PM EDT Thu Sep 4 2025

NYZ026-029-087-041930-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
236 PM EDT Thu Sep 4 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ST. LAWRENCE COUNTY
THROUGH 330 PM EDT...

At 236 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Morristown Village to 9 miles
northeast of Fort Drum to 6 miles northeast of Barnes Corners.
Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morristown Village, Richville, Canton Village, Gouverneur Village,
Rensselaer Falls, Norwood, Hammond Village, Potsdam Village,
Heuvelton, Hermon Village, De Peyster, Potsdam, Pierrepont,
Waddington, Russell, Madrid, Clare, Gouverneur, Hermon, and Macomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 7493 4407 7509 4433 7570 4454 7572
      4484 7529 4490 7512 4489 7512 4493 7508
      4493 7501 4497 7497
TIME...MOT...LOC 1836Z 211DEG 50KT 4468 7569 4417 7564 4386 7571

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Haynes

The radar

The Ft Drum radar (KTYX), 57 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
September 4, 2:07 PM EST
Where
St. Lawrence County, 2.1 mi ESE of Kellog Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.220, -75.380

Tree and numerous branches downed by thunderstorm winds along NY Route 812.

Thunderstorm Wind, St. Lawrence

When
September 4, 2:20 PM EST
Where
St. Lawrence County, 3.13 mi NNW of Pine Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.810, -75.310

A Tree reported downed by thunderstorm winds on NY-37 near Serenity View Campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289523, 1289524.